Blood thinning injection before long haul flight — The Bump
2nd Trimester

Blood thinning injection before long haul flight

Hi all,

Some advice please. I'm due to get on a long haul flight - 12+ hours on the longer leg - and my ob wants me to take a blood thinning injection before the flight to prevent deep vein thrombosis. As well as wear those compression stockings. I will be 15 weeks along.

I'm 39 but can't see any other risk factors - 3 years ago when first pregnant I flew long distance and wasn't asked to do any of these - but it was a different ob.

My worry is that blood thinning injections may cause some sort of bleeding and that would be very worrying while in a foreign country!

Thoughts and advice please.

Re: Blood thinning injection before long haul flight

  • I've been anti-coagulated for close to 20 years and have flown all over the world. Heparin is out of your system in 24 hours, so assuming you are not taking it during the duration of the entire trip, you will hardly be at any risk at all. I do wear a Medic Alert bracelet though in case of an accident so doctors know what they are dealing with. Personally, I do not think you should be concerned. It's not as if you cut yourself and will never stop bleeding, it just might take a bit longer but I have never had a problem, ever.
  • Thank you for the detailed response really appreciated! However I think I wasn't clear in my original post... I meant bleeding not like from accidental cuts say on the arm but like increased proneness to vaginal bleeding/spotting....
  • Pregnant women take these injections all the time. Most of them take it so that they don't miscarry. I think the risk vs benefit is in your favour of taking the injection, but if you feel uneasy talk to your doctor again. I have not had any spotting at all, FYI.
  • Thanks Krisdee. Wasn't even aware that blood thinners are preventive for miscarrying... Thanks for the reassurance that you've not spotted at all!
  • I'm guessing you have been prescribed Lovenox pre filled syringe? If so, it is a very low dose, very safe and manageable. For the first 5 months of my pregnancy I was taking a very very high dose of a different format (Tinzaparin) and had no bleeding problems.
  • Actually I don't know what the drug is.... I should ask before I'm due to take it next week! Thanks again :):)
  • mkemommymkemommy member
    500 Love Its 500 Comments Second Anniversary First Answer
    edited November 2015
    Lurking from the June 2016 board but I just completed international travel to India (8-9 hour leg with 5-6 hour layover and another 8-9 hour leg plus some smaller legs thrown in, so my journey was a little more broken up).  My doctor recommended drinking a ton of water on the plane, getting up every 3 hours to walk around (impossible not to get up every hour or two with all that water!!!!) and the compression socks were a "nice to have" for her but not a "need to have".  I'm 34 and in good shape if that matters but my OB never mentioned a blood thinner.  Good luck!  

    emgee27jeremymommy
  • mkemommy said:

    Lurking from the June 2016 board but I just completed international travel to India (8-9 hour leg with 5-6 hour layover and another 8-9 hour leg plus some smaller legs thrown in, so my journey was a little more broken up).  My doctor recommended drinking a ton of water on the plane, getting up every 3 hours to walk around (impossible not to get up every hour or two with all that water!!!!) and the compression socks were a "nice to have" for her but not a "need to have".  I'm 34 and in good shape if that matters but my OB never mentioned a blood thinner.  Good luck!  

    I had the same experience with my OB when I traveled for work at 8 weeks - told me to keep hydrated, walk around throughout the flight and I always wear compression calf sleeves anyway. No thinner was recommended. Longest flight was 9 hours but I was on 7 flights in 10 days. I am 35 FTM but have traveled quite a bit for work before and in good health.

    Good luck & safe travels!
    jeremymommy
  • Thanks everyone. I am very tempted to go without one or the other or both! Ie no injection or compression stockings and just hydrate and walk. I guess my ob here is being very conservative...... (I reside in Singapore currently)
  • Thanks everyone. I am very tempted to go without one or the other or both! Ie no injection or compression stockings and just hydrate and walk. I guess my ob here is being very conservative...... (I reside in Singapore currently)

    I would highly recommend compression socks or sleeves (they sell them at sporting goods stores) if the stockings are too much, but of course you and your OB know best. I wear them every time I fly, pregnant or not.
  • Thanks emgee27, I'll go have a look!
Sign In or Register to comment.
Choose Another Board
Search Boards